Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 168, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Nov 5, 2017, 4:19 PM CST for Clark County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2017, 4:19 PM CST (22:19 UTC)
- Expired
- Nov 5, 2017, 5:00 PM CST
- In force
- 41 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Clark County, IL
The radar
The Evansville,IN radar (KVWX), 115 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 4:19 PM CST | TSTM WND DMG | Casey, IL | DELAYED REPORT. A FEW SMALL TREES AND NUMEROUS LARGE TREE BRANCHES BLOWN DOWN. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 5, 12:35 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1199 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 382 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted.
598
WUUS53 KILX 052219
SVRILX
ILC023-052300-
/O.NEW.KILX.SV.W.0168.171105T2219Z-171105T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
419 PM CST SUN NOV 5 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Clark County in east central Illinois...
* Until 500 PM CST
* At 418 PM CST, a severe thunderstorm was located near Casey, or 15
miles southwest of Marshall, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marshall, Casey, Martinsville, West Union, Dennison, Darwin, Orange
and Lincoln Trail State Park.
This includes Interstate 70 between mile markers 128 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CST for east central
Illinois.
LAT...LON 3934 8756 3934 8758 3931 8762 3930 8760
3928 8761 3925 8759 3925 8757 3922 8757
3918 8761 3917 8775 3918 8800 3935 8801
3948 8753 3936 8753
TIME...MOT...LOC 2218Z 254DEG 52KT 3924 8789
HAIL...1.00IN
WIND...60MPH
$$
Barnes1 follow-up statement
675
WWUS53 KILX 052257
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
457 PM CST SUN NOV 5 2017
ILC023-052307-
/O.EXP.KILX.SV.W.0168.000000T0000Z-171105T2300Z/
Clark-
457 PM CST SUN NOV 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR CLARK COUNTY WILL EXPIRE AT
500 PM CST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A tornado watch remains in effect until 700 PM CST for east central
Illinois.
LAT...LON 3934 8756 3934 8758 3931 8762 3930 8760
3928 8761 3925 8759 3925 8757 3922 8757
3918 8761 3917 8775 3918 8800 3935 8801
3948 8753 3936 8753
TIME...MOT...LOC 2257Z 254DEG 52KT 3939 8720
$$
BarnesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 2:54 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Nov 5, 2:54 PM CST, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 254 PM CST Sun Nov 5 2017 .SHORT TERM...(This evening through Monday) ISSUED AT 254 PM CST Sun Nov 5 2017 Cold front at 2 pm was located roughly from the north side of St. Louis to Paris. Second round of storms has increased on schedule along this boundary, and the trends will continue to shift southeast through the afternoon. Tornado watch in effect as far north as Decatur-Danville, though this area is more of a concern for elevated large hail over the next couple hours. Severe threat should mainly be south of I-70 by sunset and out of the southeast CWA by about 7-8 pm. Further north, a band of light rain in the cold sector has been fading near the Illinois River recently, and should be gone in time to go with a dry forecast for tonight. Visible satellite imagery showing large expanse of stratocumulus extending all the way northwest past the Canadian border. Have concerns that the models are overzealous with the clearing trends behind the front, and have beefed up the sky cover in the forecast for tonight and Monday. There may be some brief clearing in the southwest CWA overnight, but a batch of mid-level clouds currently over Nebraska will be tracking east. These are progged to start moving in toward sunrise. Will only go with partly cloudy skies at best in that area overnight. Precipitation-wise, both the GFS and ECMWF suggest some light rain streaking eastward over central Illinois in the afternoon. However, model soundings show a lot of dry air below 10,000 feet, so this would likely be sprinkles at best. && .LONG TERM...(Monday night through Sunday) ISSUED AT 254 PM CST Sun Nov 5 2017 Split level upper flow will dominate into mid week. The current front will make it into the Tennessee Valley, before a low pressure rides along it. Some discrepancies in the models as to how far north the rain shield will extend Monday night, but are in agreement with it at least making it to I-70. A separate fast- moving streak of precipitation may clip the far southeast CWA Tuesday night as well. Midweek, a strong shortwave will move east out of the central Plains, passing to our south on Thursday. While no rain is expected in our area from it, this will be a factor in the larger cold air mass that will drop south out of Ontario. Significant model differences exist with the depth of this air mass, ranging from 850 mb temperatures of +5C (GFS) to -15C (Canadian) Thursday evening in our area. Will go with the status quo for now, mainly highs in the 40s, with dry weather through Friday. For the weekend, all the models feature a prominent shortwave moving into the Mississippi Valley, though the ECMWF is not quite as pronounced and thus a bit weaker. Most of the associated precipitation will be rain, though a mix is possible across the north. Still plenty of time for this to change, though. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1116 AM CST Sun Nov 5 2017 Line of thunderstorms has formed along a cold front from near KSPI-KCMI, and the main impact over the next couple hours will be at KCMI. Once the line passes, scattered showers will continue, but dry conditions should prevail at the TAF sites by 00Z. IFR ceilings will improve to MVFR levels by early evening. Some question as to how much clearing may take place, with expansive stratocumulus to our northwest, and higher clouds moving in from the west after 06Z. However, will mention VFR conditions by about 06Z for now. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Geelhart LONG TERM...Geelhart AVIATION...Geelhart
Hazardous weather outlook, Nov 5, 3:20 PM CST, 59 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 320 PM CST Sun Nov 5 2017 ILZ027>031-036>038-040>043-047>051-061200- Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard- Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford- 320 PM CST Sun Nov 5 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ044>046-052>057-061>063-066>068-071>073-061200- Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas- Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-Richland- Shelby-Vermilion- 320 PM CST Sun Nov 5 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... An Enhanced Risk for severe thunderstorms exists across the area for this afternoon into early this evening. Numerous thunderstorms will continue into this evening. A few of the stronger storms will contain large to very large hail, damaging wind gusts, with an isolated tornado possible as well. The threat for severe weather should shift gradually southward, being confined to around I-70 southward by early this evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon into early this evening. Present indications suggest the primary time frame for activation would be until 7 PM CST. 37
In the hours before
Special weather statement, Nov 5, 10:35 AM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1035 AM CST SUN NOV 5 2017
ILZ068-073-051700-
Lawrence-Crawford-
1035 AM CST SUN NOV 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND
SOUTHEASTERN CRAWFORD COUNTIES UNTIL 1100 AM CST...
At 1035 AM CST, Doppler radar was tracking a strong thunderstorm over
Lawrenceville, moving east at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lawrenceville, Russellville, Birds, Billett, Pinkstaff, Petrolia and
Lawrenceville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3872 8752 3869 8752 3867 8760 3865 8775
3882 8781 3889 8754 3888 8753 3886 8755
3885 8753 3882 8753 3879 8750 3877 8751
3876 8750 3874 8750
TIME...MOT...LOC 1635Z 255DEG 40KT 3876 8767
37Special weather statement, Nov 5, 11:10 AM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1110 AM CST SUN NOV 5 2017
ILZ044>046-053>055-051800-
Douglas-Macon-Vermilion-Piatt-Moultrie-Champaign-
1110 AM CST SUN NOV 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MOULTRIE...PIATT...
VERMILION...CHAMPAIGN...NORTHWESTERN DOUGLAS AND NORTHEASTERN MACON
COUNTIES UNTIL NOON CST...
At 1108 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Rankin to near Forsyth. Movement was
northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Champaign, Decatur, Danville, Rantoul, Monticello, Tuscola, Urbana,
Savoy, Mahomet, Hoopeston, St. Joseph, Forsyth, Tolono, Villa Grove,
Arthur, Bement, Oakwood, Philo, Cerro Gordo and Rossville.
This includes the following highways...
Interstate 57 between mile markers 213 and 251.
Interstate 72 between mile markers 141 and 182.
Interstate 74 between mile markers 171 and 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3960 8867 3992 8898 4040 8804 4040 8794
4046 8793 4049 8787 4049 8771 4048 8753
4018 8753
TIME...MOT...LOC 1708Z 246DEG 41KT 4049 8785 3991 8892
37Special weather statement, Nov 5, 2:05 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Lincoln IL
205 PM CST SUN NOV 5 2017
ILZ045-054-055-052045-
Douglas-Moultrie-Champaign-
205 PM CST SUN NOV 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOULTRIE...
SOUTHEASTERN CHAMPAIGN AND DOUGLAS COUNTIES UNTIL 245 PM CST...
At 204 PM CST, Doppler radar was tracking a strong thunderstorm near
Arthur, or 10 miles northeast of Sullivan, moving east at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tuscola, Arcola, Villa Grove, Arthur, Atwood, Lovington, Newman,
Camargo, Broadlands, Hindsboro, Allerton, Bourbon, Murdock, Garrett,
Longview, Chesterville and Cadwell.
This includes Interstate 57 between mile markers 202 and 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 700 PM CST for central and
east central Illinois.
LAT...LON 3979 8797 3969 8797 3968 8806 3966 8806
3965 8865 3973 8866 3996 8794 3980 8793
TIME...MOT...LOC 2004Z 255DEG 44KT 3973 8853
BarnesLocal storm report, Nov 5, 2:17 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
217 PM CST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL TAYLORVILLE AIRPORT 39.53N 89.33W
11/05/2017 E0.88 INCH CHRISTIAN IL PUBLIC
&&
SBAKERSpecial weather statement, Nov 5, 3:27 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Lincoln IL
327 PM CST SUN NOV 5 2017
ILZ054-056-061-062-066-067-052215-
Coles-Jasper-Effingham-Moultrie-Shelby-Cumberland-
327 PM CST SUN NOV 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR COLES...SOUTHEASTERN MOULTRIE...
NORTHWESTERN JASPER...SOUTHEASTERN SHELBY...CUMBERLAND AND NORTHERN
EFFINGHAM COUNTIES UNTIL 415 PM CST...
At 327 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Allenville to near Stewardson to near
Wrights Corner. Movement was east at 45 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Charleston, Mattoon, Effingham, Sullivan, Toledo, Casey, Altamont,
Neoga, Teutopolis, Greenup, Ashmore, Windsor, Stewardson, Dieterich,
Beecher City, Humboldt, Lerna, Jewett, Shumway and Montrose.
This includes the following highways...
Interstate 57 between mile markers 155 and 198.
Interstate 70 between mile markers 81 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 700 PM CST for south central,
central, southeastern and east central Illinois.
LAT...LON 3948 8796 3948 8801 3915 8801 3906 8827
3904 8880 3919 8880 3926 8868 3958 8862
3965 8796
TIME...MOT...LOC 2127Z 264DEG 41KT 3952 8855 3927 8859 3909 8894
BarnesThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 3:58 AM CST | Dense Fog Advisory | ILX | Cass, Champaign, DeWitt, Fulton, Knox, Logan and 15 more | 6 hr |
| Nov 5, 10:35 AM CST | Special Weather Statement | ILX | Lawrence | 25 min |
| Nov 5, 11:10 AM CST | Special Weather Statement | ILX | Champaign, Moultrie, Piatt, Vermilion | 50 min |
| Nov 5, 11:42 AM CST | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Edgar, Vermilion | 48 min |
| Nov 5, 12:54 PM CST | Severe Thunderstorm Warning | ILX | Christian, Macon | 28 min |
| Nov 5, 2:05 PM CST | Special Weather Statement | ILX | Douglas | 40 min |
| Nov 5, 2:17 PM CST | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Edgar, Vermilion | 43 min |
| Nov 5, 2:49 PM CST | Severe Thunderstorm Warning | ILX | Christian, Moultrie, Shelby | 41 min |
| Nov 5, 3:27 PM CST | Special Weather Statement | ILX | Coles, Cumberland, Effingham | 48 min |
| Nov 5, 5:09 PM CST | Flash Flood Warning | ILX | Clay, Jasper | 3 hr |
| Nov 5, 5:36 PM CST | Tornado Warning | ILX | Crawford, Lawrence, Richland | 24 min |
| Nov 5, 5:57 PM CST | Tornado Warning | ILX | Crawford, Lawrence, Richland | 33 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.